Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Another Pentasa question


12-09-2008, 01:02 PM   #1
AIjen
Senior Member
 
AIjen's Avatar
 
Join Date: Nov 2008
Location: Wisconsin
Another Pentasa question

Do any of you find that the Pentasa makes your stomach upset? Maybe my stomach is just upset in general, but I've been noticing it more lately, especially at night. I hit the 10:00ish time and I'm nauseous for the rest of the night. i wake up several times a night and am quite nauseous. I do remember this happening before I was even diagnosed, but not nearly as bad. I seem to have more stomach upset during the day as well. I'm not ready to blame it on Crohn's or the Pentasa yet since I had it before I was on the medication. I suppose I could blame it on the Crohn's.............Lord only knows how long I had it before I was diagnosed. I'm still in shock over this. Other than abdominal pain, I had no other symptoms. I've had abdominal pain for YEARS! Thought nothing of it. Thought everyone had abdominal pain. Huh. Guess not.
__________________
Current Diagnoses: Asthma (Can't remember), Hashimoto's (June 07), Psoriasis (March 08), Undifferentiated Connective Tissue Disease (Jan. 08), Fibromyalgia (Jan. 08), Crohn's (Dec. 08), Chronic Fatigue Syndrome (June 12)

Current Medications: Levothyroxin, Lyrica, Advair, Cimzia, Zyrtec, and Prevacid. Back on Pentassa 12/04/12.
12-09-2008, 05:21 PM   #2
My Butt Hurts
Squeals-a-lot!
 
My Butt Hurts's Avatar
 
Join Date: Aug 2007
Hi AIjen - I have been on Pentasa for well over a year, and I don't get any stomach upset with it. I take 8 pills a day, 3 of those doses with meals and one before bed with just water, but no upset with any of them.
Good luck sorting that out.
12-10-2008, 08:33 AM   #3
AIjen
Senior Member
 
AIjen's Avatar
 
Join Date: Nov 2008
Location: Wisconsin
*sigh* OK, so that's probably not it then. Maybe it's the pred? I can deal with it so far, but if I start having to throw up with the nausea, then I'll have to do something about it I guess. At least with the nausea I don't have the "munchies" with the pred!
12-11-2008, 07:27 AM   #4
guest15
 
Join Date: Jul 2008

My Support Groups:
My BF takes Pentasa granules and definitely is sick after taking them - stomach pain and nausea. But maybe the granules are more likely to cause side-effects than the pills?

I'd mention it to your gastro anyway, AIjen.
12-11-2008, 08:34 AM   #5
danman
Senior Member
 
danman's Avatar
 
Join Date: Sep 2008
I've been on the Pentasa granules now for only 5 weeks. I don't find them upsetting in any way personally. What I have noticed is that they don't get digested easily. I usually see them exiting too... maybe too much information.
12-11-2008, 12:41 PM   #6
Mazen
Senior Member
 
Mazen's Avatar
 
Join Date: Nov 2006
Location: Beirut, Lebanon
I've been taking Pentasa for 8 years now and have had no side effects. But some say it's hard on the stomach, so make sure you take it after a meal and not on an empty stomach
12-12-2008, 10:52 AM   #7
guest15
 
Join Date: Jul 2008

My Support Groups:
Hrm, BF does take his first thing in the morning on an empty stomach. Maybe he should try taking it after breakfast.
12-17-2008, 04:52 AM   #8
catfud
 
I've been tried on pentasa a number of times and do not get on with it at all, I get stomach cramps headaces, tiredness and dizzyness they just dont agree with me at all. My GI recently tried to put me back on them for a 3 month course within a few weeks I was taken off them.
12-17-2008, 08:22 PM   #9
Booker
New Member
 
Booker's Avatar
 
Join Date: Jul 2008
Location: anaheim, California
AIjen,

Your problem with an upset tummy may be related to the Pentasa. Something to discuss with your doc is the location of the inflammation.

According to the "gihealth" web site "Both Pentasa and Asacol are prescription forms of mesalamine. The difference between Asacol and Pentasa is in the outer chemical coating. Oral Pentasa has a unique formulation. The active ingredient is contained in coated microgranules, which enables a prolonged release of the active substance throughout the intestinal tract, from duodenum to the rectum. Therefore the Pentasa preparation is more useful for Crohn's patients who often have inflammation of the small intestine."

So perhaps if your inflammation is in the colon as opposed to higher up in the digestive system you may be able to use Asacol instead. Theoretically this will be easier on your tummy. Just a thought.
__________________
Best Regards,
Booker
12-18-2008, 08:29 AM   #10
AIjen
Senior Member
 
AIjen's Avatar
 
Join Date: Nov 2008
Location: Wisconsin
Booker -- Thanks for the info. Funny no one tells us about this stuff and we have to find it on our own. No one has even asked me what my symptoms are yet!!! They've only gone on the findings of all the tests I had done.

My inflammation goes from my stomach to my rectum - Or at least that's the theory. There is inflammation in my stomach, upper small intestine, terminal ileum, and throughout the colon. Anything that was seen with the colonoscopy and EGD was inflamed. Yay me.

I think the nausea is getting better. Now I'm getting really tired by early afternoon, which really isn't anything new to me. I'm always tired. I still get stomach cramps after taking the Pentasa, but it may be because I ate too. Who knows? As I said, I've gotten no advise or information from the dr except for a booklet he gave me after the colonoscopy. Maybe I should read that again now. I find a lot of info on the 'net, but it doesn't sound like me. I'm more on the constipated side than the diarrhea side. Way more. It's all pretty confusing to me yet.
01-05-2009, 05:40 PM   #11
Reese1603
 
I just started pentasa a week or two ago. I used to be on entocort. I found entocort made my stomach upset if I didn't eat, and sometimes if I did eat.

I haven't been on this new med for very long but so far my stomach has hurt a lot less. I haven't tried it without eating yet, but so far I am happy with it.

I take two pills three times a day...my only complaint is having to take it mid-day...I constantly forget! Esepcially when I am out and about...I finally put a bottle in my purse, but then this weekend I was on a snow mobile trip up in Northern MN, and didn't bring my purse!!! I nearly constantly missed my mid-day dose.

I take it usually with meals though - breakfast, lunch, and dinner. So, no stomach pain yet associated with the meds. (which..in case you are wondering...everything under the sun seems to make my stomach hurt....)
01-19-2009, 11:55 PM   #12
tjmm01
 
Howdy! I have been on pentasa for five years - I have found that I must make sure that all doses are at least three hours apart or I do get an upset stomach. I do first thing in the am - lunch, dinner and then bedtime. My first and last doses are always on empty stomaches. The only time I have issues is if they are two close together - even by a half hour. Having said that - it might just not be right for you. So having tried everything on here I would have a discussion with my doc.
01-22-2009, 05:14 PM   #13
AIjen
Senior Member
 
AIjen's Avatar
 
Join Date: Nov 2008
Location: Wisconsin
Well, I've been on this for about a month and a half now, and I'm now pretty sure the cramping was coming from food and not the medication, though I can't really be sure. It wasn't bad cramping at all (at least I don't think it was) and I still get it even if I didn't just take the meds, so I think it's food related. The funny thing? I don't recall cramping this much BEFORE I was diagnosed...................wonder what's up with that?!!? Ha ha!
01-22-2009, 06:32 PM   #14
teeny5
Senior Member
 
teeny5's Avatar
 
Join Date: Jul 2008
Location: California

My Support Groups:
I took Asacol and Rowasa which are similar to Pentasa. Both seemed to only make things worse if anything. I had discomfort and more cramping.
__________________
Currently on: Colazal, Prilosec, multi-vitamin, probiotics, total EFA's, glucosamine.

Previous meds: Sulfasalazine, Asacol, Rowasa, Pentasa, Entocort.


"Adopt the pace of nature: her secret is patience. -Ralph Waldo Emerson"
12-19-2017, 01:24 PM   #15
EDP_Johnson
 
Join Date: Dec 2017
To Aljen....
YES YES, I have stomach upset on Pentasa. My stomach reacts to it the same way it does if I take ordinary aspirin. Even an acid reducer doesn’t help a lot. My doctor will hear about this at my next visit. I wouldn’t be surprised if one of the constituents of Pentasa is related to aspirin. So I wonder what the alternative is.
Reply

Crohn's Disease Forum » Treatment » 5-ASA/Mesalamine » Another Pentasa question
Thread Tools


All times are GMT -5. The time now is 07:24 PM.
Copyright 2006-2017 Crohnsforum.com